[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: How low can you go? was: Re: [IP] iv drips

> When her mom tried to wake her, she wouldn't "come around".  She
> was awake, but not lucid.  Glucose tabs didn't bring her up.  Her mom
> tried glucagon next and after half an hour, her bg still wouldn't
> register on the meter, so she was below 20. 

The message here is loud and clear, you must keep pumping (no pun 
intended) in Glucose, sometimes a lot for an extended period of time. 
Don't give up just because it does not appear to be working. Glucagon 
is an emergency measure which works only if the liver has energy 
stores. Those stores can easily be depleted and the body will work 
quite hard to replace them from the available glucose in the 
bloodstream.  It can take 50 to 100 grams or more sometimes to 
stabalize bg's after one of these epsiodes. It certainly does no harm 
to keep glucose going in until the person is completely lucid. Once 
they are 'awake', glucose will be a greater benefit than the 
expectation that glucagon may work. As in the case above, it did not 
work and additional glucose would have helped..... that's what they 
did in the hospital. Consciousness may return and you may be able to 
communicate with the person on some level quite rapidly, but it is 
necessary to get the bg's well over 100 and get them to stay that way 
for a while for someone to regain all their faculties as the liver 
madly tries to stash the glucose away.

email @ redacted

Insulin-Pumpers website http://www.bizsystems.com/Diabetes/